Nebraska, 2023Hail in Nebraska, August 4, 2023
August 4, 2023 · NWS GLD · 2 events in 2 counties and zones
A line of storms developed over Northeast Colorado, Southeast Wyoming, and the Panhandle of Nebraska during the evening hours. The tail of the line moved over Dundy and Hitchcock counties producing hail ranging in size from nickels to quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed over Northeast Colorado, Southeast Wyoming, and the Panhandle of Nebraska during the evening hours. The tail of the line moved over Dundy and Hitchcock counties producing hail ranging in size from nickels to quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 5:51 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 4, 5:51 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
651 PM MDT Fri Aug 4 2023
.UPDATE...
Issued at 651 PM MDT Fri Aug 4 2023
Based on the increased storm coverage have increased rainfall
chances for the evening. Hopefully the higher chances are not
extending too far south.
UPDATE Issued at 550 PM MDT Fri Aug 4 2023
A severe thunderstorm watch has been issued for the northern half
of the forecast area through midnight mountain time. Hail up to
ping-pong ball size and wind gusts up to 70 MPH are the threats
with these storms. However, due to the storms becoming a line, am
thinking the main threat will be the wind gusts. A gust of 73 MPH
was reported in Julesburg, CO as the line moved through. So far no
hail larger than nickel size has been reported. The line is
moving east faster than it was earlier, so this activity will
likely exit the forecast are an hour or so earlier than
anticipated.
As the evening progresses, the line of storms will continue to
move east. Could also see the line extend to the southeast toward
the better instability and strengthening LLJ. So far am thinking
the severe threat should remain north of Hwy 36. If the line of
storms looks to move more to the southeast, will add in another
row of counties to the watch.
Further south the lone supercell continues to move eastward. Cloud
top temperatures had warmed slightly about a half hour ago.
However that has changed and the cloud tops appear to have cooled
some and remained steady. As the storm moves eastward the
isentropic lift ends near the CO/KS line, so am thinking the storm
should begin to weaken as it approaches the state line.
There continues to be the potential for storm development
overnight over the central part of the forecast area. Confidence
is on the low side that this will occur given the rather stable
environment seen in the soundings. However, elevated thunderstorms
overnight are difficult to anticipate until the first storm forms.
Will continue to monitor to see if conditions look more favorable
for them to form or not.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MDT Fri Aug 4 2023
For the short term period, active weather continues with chances for
storms, severe weather and flooding.
Current observations show an upper low spinning over the NE/WY/SD
border with storms beginning to form along the southeastern leading
edge. These storms are likely would could impact the area later
tonight. Current radar and satellite observations also show storms
trying to form over the Palmer Divide. These storms will be the main
chance for most of Eastern Colorado and parts of Western Kansas for
today with an otherwise weak surface pressure gradient and winds.
While the environment has only around 1000-2000 J/KG of MLCAPE,
effective shear around or greater than 40 kts and mid level lapse
rates near 8 C/KM will support strong storms and maybe even some
supercells if storms can form and sustain themselves. The main
threat with these storms would be hail up to an inch in size (though
any long lived supercell could have larger) and an isolated damaging
wind gust. If these storms develop, they will move east into an
environment that has less shear and less instability which would
increase the chance of them dying out near or just after the CO
border.
The main concern and higher for storms chance is this evening and
tonight with the storms that could come from West-Central Nebraska.
Guidance has been clustering storms together into a line that move
southeast through Southwestern Nebraska. Yuma county and parts of
far Northern Kansas could also see this line of storms. The main
threats would be damaging wind gusts and heavy rainfall.
Around and after midnight, there is another conditional chance for
storms as some guidance develops elevated convection while others do
not in the wake of the line of storms. This looks to be generated
either from storm outflow or weak warm air advection. If storms did
form, they could have an environment with MUCAPE greater than 2000
J/KG and effective shear greater than 45 kts. This would allow for
strong to severe storms to form with large hail being the main
threat that would move slowly southeast. With slower movement,
flooding would become more of a threat.
For tomorrow, the upper level trough and a cold front begin to move
south towards the area. The cold front and colder air aren't likely
to move through the area until late in the day with pressure
differences responsible for the winds from the north. Most of what
will happen tomorrow will be determined by how quickly the shortwave
swings through and how far north the surface low develops. The
further north the low develops/moves, the higher the chance of a
surface convergence zone developing over the area that can serve as
a focus for storm development during the afternoon hours. Otherwise,
storm development may be more limited to over the higher terrain in
Eastern Colorado. Supercells and storm clusters are possible which
would allow for large to giant hail and damaging wind gusts. Heavy
rain and flooding could be a possibility, especially if storms
develop across the area instead of just moving in from East-Central
Colorado.
.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Aug 4 2023
For the long term period, near average temperatures and daily
chances for storms are forecasted.
The long term period is largely dominated by upper level
northwesterly flow. This will keep the area from heating up like the
past month as the upper ridge will stay more suppressed. With this,
high temperatures will generally stay in the 80's and low 90's
except for Sunday where temperatures may max out in the upper 70's.
Wednesday/Thursday could be slightly cooler with higher chances for
storms as a deeper shortwave trough moves through the upper flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 559 PM MDT Fri Aug 4 2023
VFR conditions forecast for the TAFs. Main focus is the timing for
storm activity at KMCK this evening. Highest confidence for storms
near the site will be in the 2-3z timeframe. When storms approach
and move over the site winds should increase. Wouldn't be
surprised if winds become from the east as the storm activity
moves east of KMCK. KGLD should be south of the storm activity.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, Aug 4, 4:47 PM MST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
547 PM MDT Fri Aug 4 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
547 PM MDT Fri Aug 4 2023 /647 PM CDT Fri Aug 4 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Severe Thunderstorm Watch has been issued for counties along and
north of a Yuma to St. Francis and Norton line through midnight
mountain time or 1 AM CDT. The hazards will be gusts up to 70 and
hail up to ping-pong ball size. Confidence is higher that the wind
gusts will be the primary hazard with these storms.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Strong to severe thunderstorms are possible during the afternoon
and evening hours on Saturday. Possible hazards include large hail,
damaging wind gusts and heavy rainfall.
Storms, including severe storms, remain possible for much of the
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. Any storm reports by
phone or through social media are appreciated.
JTL
In the hours before
Special weather statement, Aug 4, 4:55 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
555 PM MDT Fri Aug 4 2023
COZ090-050030-
Yuma County CO-
555 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Yuma
County through 630 PM MDT...
At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Highland Center, or 18 miles southwest of Holyoke,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin, Wauneta and
Clarkville.
This includes Highway 385 between mile markers 257 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4023 10205 4029 10265 4044 10264
TIME...MOT...LOC 2355Z 272DEG 23KT 4039 10256
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special weather statement, Aug 4, 5:22 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
622 PM MDT Fri Aug 4 2023
NEZ079-080-050045-
Hitchcock NE-Dundy NE-
622 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern
Hitchcock and Dundy Counties through 645 PM MDT/745 PM CDT/...
At 621 PM MDT/721 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Pleasant Valley, or 18 miles northeast
of Wray, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Hitchcock and Dundy Counties, including the following locations...
Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for southwestern Nebraska.
&&
LAT...LON 4005 10130 4013 10205 4035 10205 4035 10131
TIME...MOT...LOC 0021Z 293DEG 41KT 4031 10203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 4, 5:42 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT Fri Aug 4 2023
KSZ001-002-NEZ079-080-050115-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
642 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas,
southwestern Hitchcock and southern Dundy Counties in southwestern
Nebraska through 715 PM MDT/815 PM CDT/...
At 641 PM MDT/741 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of Haigler, or 14 miles west of Benkelman,
moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas,
southwestern Hitchcock and southern Dundy Counties in southwestern
Nebraska, including the following locations... Parks, Wheeler and
Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3975 10205 4020 10193 4018 10128 3972 10133
TIME...MOT...LOC 0041Z 298DEG 35KT 4005 10181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
024Hail, Dundy
- When
- August 4, 5:53 PM MST to 5:58 PM MST
- Where
- Dundy County, 0.87 mi SW of Haigler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -101.940
Trained spotter estimated hail up to the size of quarters fell over a duration of 5 minutes.
Hail, Hitchcock
- When
- August 4, 7:08 PM CST
- Where
- Hitchcock County, 4.44 mi NNW of Stratton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.207, -101.269
Trained spotter estimated nickel size hail fell over the location.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131830, 1131831.